A woman jogs near the Novodevichy Convent in central Moscow on September 14, 2020.
Image: Yuri Kadobnov/AFP (Getty Images)
Doctors in Pennsylvania have reported a peculiar case of allergy in a 40-year-old woman, one that might unnerve casual joggers and marathon runners alike. Their patient developed a severe allergic reaction after taking a nonsteroidal anti-inflammatory drug, or NSAID, during a training run for a marathon. Doctors believe that the exercise and NSAID combined caused the allergy. The woman recovered without lasting injury and hasn’t experienced any similar episodes while exercising since.
The woman had long been an avid runner. And like many long-distance runners, she had decided to take a NSAID prior to her fateful run, something she had done before with no issue. By mile four, however, she began to experience itching and puffy eyes. By mile six, she was vomiting and having trouble breathing, along with hives and lightheadedness—signs of full-blown anaphylaxis, a severe, life-threatening allergic reaction. At that point, she called for her husband to take her to the emergency room. Thankfully, the anaphylaxis was managed successfully there, and she was discharged soon after.
Allergies to NSAIDs (an immune overreaction that involves IgE antibodies) and anaphylaxis induced by exercise are both rare but well-known occurrences, according to Sebastian Sylvestre, a primary care physician in Pennsylvania who treated the woman. But near as he and his colleagues could tell, there have been very few reports in the medical literature where an episode of exercise-induced anaphylaxis seems to have been precipitated or triggered by NSAID use. The woman’s case was strange enough for the doctors to present the incident at the annual meeting of the American College of Allergy, Asthma and Immunology (ACAAI) this week.
Unusual as the case might be, Sylvestre and his co-authors do have some theories as to how it happened. As anyone who’s ever experienced hay fever knows, histamine plays a major role in causing allergic reactions and anaphylaxis. And it’s likely that both the exercise and the woman’s NSAID use set off a powder keg of histamine in her body.
“Exercise can promote histamine release through release from basophils, a type of cell normally found in the body. NSAIDs can promote histamine release both through direct stimulation of other cells normally found in the body that also contain histamine (specifically ‘mast cells’) as well as through an allergic (IgE-mediated) process,” Sylvestre explained in an email to Gizmodo. “It is possible that a combination of these processes is what led to the development of anaphylaxis in this patient.”
G/O Media may get a commission
Though it’s possible that the woman could safely use NSAIDs outside of exercise, Sylvestre notes that a mainstay of allergy treatment is to advise avoidance of a possible trigger. And the woman does strictly avoid them now. She also carries an epinephrine pen with her at all times, just in case. But she’s been able to resume exercise without any problems.
NSAIDs aren’t risk-free, and there are other reasons why runners should limit their use of them before a run, since they can contribute to dehydration and gastrointestinal problems. So while this particularly cursed turn of events isn’t likely to happen to most of us, Sylvestre does think people should be aware of the risk, especially if they’ve ever had past episodes of anaphylaxis.
“The main takeaway from this case report is that, though rare, it is possible that a combination of NSAID use and exercise can manifest in the onset of symptoms consistent with an allergic reaction,” he said. “In individuals with a reaction history supportive of an allergy/anaphylaxis, it is important to subsequently always work out with a ‘buddy’ to ensure that if signs/symptoms of anaphylaxis emerge, administration of epinephrine and/or presentation to healthcare is not delayed.”